Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 3, NWS Wichita, KS

January 27, 201926 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 27, 2019, 3:30 PM CST for 26 counties in Kansas. It took effect at Jan 28, 2019, 6:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2019, 3:30 PM CST (21:30 UTC)
In effect from
Jan 28, 2019, 6:00 AM CST
Expired
Jan 28, 2019, 5:17 PM CST
In force
11 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WWUS73 KICT 272130
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
330 PM CST Sun Jan 27 2019

...Windy conditions developing on Monday...

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281130-
/O.NEW.KICT.WI.Y.0003.190128T1200Z-190129T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
330 PM CST Sun Jan 27 2019

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST MONDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 6 AM to 6 PM CST Monday.

* Winds...Becoming North a t 25 to 35 mph with gusts up to 45 
  mph.

* Timing...from 6am to 6pm with the strongest winds by noon. 

* Impacts...include sudden and strong gusts which may impact 
  travel, especially on east-west oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

Ketcham
3 follow-up statements
833 
WWUS73 KICT 280859
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
259 AM CST Mon Jan 28 2019

...Windy conditions developing today...

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290000-
/O.CON.KICT.WI.Y.0003.190128T1200Z-190129T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
259 AM CST Mon Jan 28 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* Winds...Northwest 25 to 35 mph with gusts up to 45 mph.

* Timing...from 6am to 6pm with the strongest winds by noon.

* Impacts...include sudden and strong gusts which may impact 
  travel, especially on east-west oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

Metzger
073 
WWUS73 KICT 282103
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
303 PM CST Mon Jan 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290000-
/O.CON.KICT.WI.Y.0003.000000T0000Z-190129T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
303 PM CST Mon Jan 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* Winds...North up to 35 mph with gusts up to 45 mph.

* Timing...wind speeds will continue to slowly diminish this
  afternoon and evening. 

* Impacts...include sudden and strong gusts which may impact 
  travel, especially on east-west oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

Vaughan
778 
WWUS73 KICT 282317
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
517 PM CST Mon Jan 28 2019


KSZ032-033-047>053-067>072-082-083-091>096-098>100-290030-
/O.CAN.KICT.WI.Y.0003.000000T0000Z-190129T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
517 PM CST Mon Jan 28 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Wind
Advisory.

The strong north winds had subsided a bit and will continue to do
so for the remainder of the evening. Therefore the wind advisory
has been cancelled.

$$

KED

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 27, 3:13 PM CST, 17 minutes earlier.

Area forecast discussion, Jan 27, 3:13 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
313 PM CST Sun Jan 27 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 308 PM CST Sun Jan 27 2019

Downslope flow has been tempered quite a bit this afternoon, by
lots of mid level cloud cover.  Temps are making a late inning rally
as some sunshine returns to the region for above normal max temps.

The "warm" temps from today will be short lived, as a strong arctic
cold front will push south-southeast across the forecast area for
late tonight or early Mon morning.  This will usher in much colder
air into the forecast area by Mon afternoon. For the daytime hours
Monday, expect a cold and blustery day with falling afternoon temps,
as strong cold advection pushes across the area. So expect the
warmest temps in the morning hours with steady or slowly falling
afternoon temps. Latest model consensus on winds suggest that winds
wont be as strong as previously thought. But latest GFS and bufkit
soundings still suggest sustained winds of 30-35 mph with gusts to
45 mph and possibly as high as 50 mph are still not out of the
question. Bufkit momentum transfer suggest 800-825h winds of 50 kts
may mix to the surface by Mon afternoon.  So feel that going above
latest guidance numbers for winds is the way to go. With this in
mind, plan on going with a wind advisory for the daytime hours for
the entire forecast area for the daylight hours on Mon.

NAM/WRF and GFS continue to flip flop on a band of post frontal
precip moving across wrn MO and extreme eastern KS for Mon
afternoon, with rain changing to snow. Latest hi-rez solutions
suggest a slight chance for precip for areas along and east of the
Flint Hills. Went with latest Consshort for pops for this chance.

Main concern for the work week, will be the initial shot of cold air
moving into the area Mon night through Tue, than a reinforcing shot
of arctic air for the middle of the week.

Cold advection associated with the initial shot of cold air, will
trickle into the area for Mon night through Tue.  This shot of cold
air will push low temps into the teens for Tue morning. The main
brunt of the coldest air, will be across NE KS and for areas
northeast of a KSLN to KCNU line.

Both the GFS and ECMWF continue to advertise that a second surge of
arctic air will push into the area, as a "backdoor" cold front for
Tue afternoon and Tue evening.  This will lead to some of the
coldest temps of the winter moving in for Tue night through Wed.
Still expecting the "serious" arctic airmass will stay to the NE of
the forecast area over the Great Lakes, with more of a glancing blow
for KS.  Could see quite a sharp temp gradient from NE to SW across
KS on Wed, with the coldest temps to the NE. From Wed morning
through Thu morning, could see wind chill readings fall into the
minus 5 to minus 12 range for both mornings.

Ketcham

.LONG TERM...(Thursday through Sunday)
Issued at 308 PM CST Sun Jan 27 2019

Medium range models show the arctic cold air will quickly retreat
back to the East-Northeast on Thu, as the mid level flow pattern
becomes more zonal with warm advection increasing for Thu afternoon.
Gradual moisture return over the top of the retreating cold air may
lead to a slight chance of mixed precip for SE KS by Thu
evening/night, but moisture quality looks marginal and may end up
being more of a drizzle or freezing drizzle chance.

The return to a zonal pattern will lead to moderating temps possibly
climbing back above normal by next weekend.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 1226 PM CST Sun Jan 27 2019

VFR will prevail across the area through the upcoming TAF period.
Some mid clouds in the 8k-10k ft range today will gradually move
south and east of the area by mid to late afternoon. Low level
wind shear will develop across the area this evening and tonight
with light winds near the surface while a 40-50 knot
west/northwesterly jet strengthens. An arctic cold front will
arrive early on Monday shifting winds to the north with speeds of
25-35 knots likely although higher gusts will be possible in many
areas. Falling temperatures are likely during the afternoon hours
with better chances for light precipitation remaining east of our
forecast area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    34  37  18  39 /  10  10   0   0
Hutchinson      33  35  17  39 /  10  10   0   0
Newton          32  34  17  36 /  10  10   0   0
ElDorado        32  35  17  37 /  10  10   0   0
Winfield-KWLD   34  38  18  40 /  10  10   0   0
Russell         30  33  17  36 /  10   0   0   0
Great Bend      31  34  17  38 /  10   0   0   0
Salina          31  33  17  34 /  10   0   0  10
McPherson       32  34  17  36 /  10   0   0   0
Coffeyville     35  40  18  39 /  20  20   0   0
Chanute         34  36  16  36 /  20  20   0   0
Iola            33  35  16  34 /  30  20   0   0
Parsons-KPPF    34  38  16  38 /  20  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 AM to 6 PM CST Monday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...MWM
Hazardous weather outlook, Jan 27, 3:55 AM CST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
355 AM CST Sun Jan 27 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
355 AM CST Sun Jan 27 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A mix of light rain and light snow is possible across portions of
southeastern Kansas on Monday. Little if any snow accumulation is
expected at this time.

Sustained winds over 30 mph, and gusts approaching 45 mph, are
forecast on Monday over most of the area. This will result in very
high grassland fire danger for areas that do not receive
precipitation.

Very high grassland fire danger is also forecast Tuesday afternoon
over parts of the Flint Hills.

Fore most of the area, the lowest wind chills will be between zero
and -10 both Wednesday morning and Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.